Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 141, NWS Des Moines, IA

July 4, 2003Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2003, 2:44 AM CDT for Bremer County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 2:44 AM CDT (07:44 UTC)
Expired
Jul 4, 2003, 3:30 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Bremer County, IA

The radar

The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS53 KDMX 040744
SVRDMX
IAC017-040830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
243 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREMER COUNTY IN NORTHEAST IOWA

* UNTIL 330 AM CDT

* AT 241 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF PLAINFIELD...OR ABOUT 28 MILES
  NORTHWEST OF WATERLOO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR PLAINFIELD AROUND 250 AM...
  NEAR WAVERLY AROUND 255 AM...
  NEAR FREDERIKA AROUND 310 AM...
  NEAR TRIPOLI AROUND 315 AM...
  8 MILES NORTH OF READLYN AROUND 320 AM AND
  NEAR SUMNER AROUND 325 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA. THIS STORM HAS A HISTORY OF WIND DAMAGE.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4290 9255 4265 9254 4265 9210 4292 9209

COGIL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 4, 2:35 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 AM CDT FRI JUL 4 2003

FORECAST CONCERNS INCLUDE PRECIP TRENDS AND SVR POTENTIAL TODAY INTO
THIS EVENING...ALONG WITH PROSPECTS OF HEAT ADVISORY COMPLICATED BY
IMPACT OF CONVECTIVE OUTFLOW.

BOWING MCS ROARING ACRS NRN IA ATTM WITH SIGNIFICANT DAMAGING WINDS.
COMPLEX EXPECTED TO RIDE INSTABILITY AXIS ACRS NRN HALF OF IA. FLASH
FLOODING WITH INITIAL MCS SHOULD BE PRECLUDED DUE TO SPEED OF
MOVEMENT....BUT WL NEED TO WATCH AREAS THAT RECEIVE ADDITIONAL RAIN
THIS MORNING. SRMS AND RADAR TRENDS SUGGEST CONVECTION CONTINUING
OVER NORTH AND CENTRAL COUNTIES AFTER 12Z AND DIMINISHING THROUGH
THE MORNING. I EXPECT REDEVELOPMENT LATE AFTERNOON IN CONVERGENCE
AREA OVER WC COUNTIES...WITH CONVECTION AND POTENTIAL MCS
PROGRESSING INTO CENTRAL AND SOUTHERN IA TONIGHT...AND A FEW SVR
STORMS LATE AFTERNOON INTO TONIGHT POSSIBLE. ELEVATED CONVECTION
COULD ALSO BE A CONCERN OVER NRN IA TONIGHT PER SPC DAY 1 OUTLOOK.
AREAS SOUTH OF HIGHWAY 20 AND ALONG AND NORTH OF HIGHWAY 34 MOST
FAVORED FOR ISOLATED FLASH FLOODING TONIGHT...PER COORDINATION WITH
HPC.

ATTENTION NOW TURNS TO CONSIDERATION OF HEAT ADVISORY FOR TODAY.
MUCH OF CWA WILL MEET OVERNIGHT HEAT ADVISORY CRITERIA...SO THE
QUESTION BECOMES HOW FAR NORTH WILL HOTTEST TEMPS REACH GIVEN
OUTFLOW FROM MCS. WL LEAN TOWARD ETA MOS...WHICH POINTS TOWARD AREAS
ALONG AND SOUTH OF ATLANTIC-INDIANOLA-OSKALOOSA LINE FOR HEAT
INDICES AROUND 105 DEGREES THIS AFTERNOON. WILL ISSUE HEAD ADVISORY
THROUGH EARLY EVENING FOR THIS AREA.

LOOKING AHEAD TO SATURDAY...WL CONTINUE POPS SOUTHEAST DURING THE
DAY...AND CENTRAL AND WEST SAT NIGHT IN RENEWED WAA. PRECIP CHCS
CONTINUE INTO SUNDAY AS MAIN FRONT MOVES INTO THE STATE.

IN THE EXTENDED PERIOD...POPS CONTINUE MON/TUE AS FRONT MOVES ACRS
STATE AND STALLS TO THE SOUTH. NO CHANGES TO TEMPS...NEAR TO
SLIGHTLY BELOW NORMAL.

.DSM...HEAT ADVISORY THROUGH EARLY EVENING ALONG AND SOUTH OF AN
ATLANTIC-INDIANOLA-OSKALOOSA LINE.

KINNEY
Hazardous weather outlook, Jul 3, 5:57 AM CDT, 20 hours 47 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
557 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES THIS AFTERNOON IN THE MID 90S WILL COMBINE WITH
DEWPOINTS AS HIGH AS THE MID 70S TO PRODUCE HEAT INDICES AROUND 105
DEGREES FOR SEVERAL HOURS...MAINLY ALONG AND WEST OF A LINE FROM
STORM LAKE TO LAMONI.

A COLD FRONT WILL MOVE INTO IOWA TONIGHT AND PROVIDE THE FOCUS FOR
ANOTHER ROUND OF THUNDERSTORMS. A FAST MOVING LINE OF THUNDERSTORMS
IS EXPECTED TO TRACK ACROSS NORTHERN IOWA LATE TONIGHT...WITH THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS A
MODERATE RISK FOR SEVERE WEATHER NORTH OF HIGHWAY 20. THUNDERSTORMS
COULD PRODUCE SEVERAL INCHES OF RAIN THURSDAY NIGHT INTO EARLY
FRIDAY MORNING NORTH OF HIGHWAY 20...WITH THE POTENTIAL FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING OVER THE NORTHERN
HALF OF CENTRAL IOWA...WITH A CONTINUED THREAT FOR SEVERE STORMS AND
HEAVY RAIN...DIMINISHING THROUGH THE COURSE OF THE MORNING.
ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM MIDDAY FRIDAY INTO FRIDAY
NIGHT AS THE COLD FRONT SAGS INTO SOUTHERN IOWA. A FEW STORMS COULD
BE SEVERE...MAINLY SOUTH OF HIGHWAY 30...WITH DAMAGING
WINDS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY RAIN. THIS
SCENARIO...AND THE MOST FAVORED AREAS FOR SEVERE WEATHER AND FLASH
FLOODING...COULD CHANGE DEPENDING ON HOW THE CONVECTION EVOLVES
THURSDAY NIGHT AND EARLY FRIDAY...AND THOSE PLANNING OUTDOOR HOLIDAY
ACTIVITIES SHOULD STAY INFORMED WITH THE LATEST FORECASTS.

ACTIVE WEATHER WILL RESUME LATE SATURDAY NIGHT THROUGH
TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
CENTRAL IOWA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT
INTO SUNDAY...AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH TO HIGHWAY 34. ACTIVATION IS POSSIBLE AGAIN FRIDAY
OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

In the hours before

Local storm report, Jul 4, 12:56 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    ESTHERVILLE               IA   0 MPH TSTORM WIND
07/04/03   EMMET                          TREES AND POWER LINES DOWN
                                          IN THE TOWN OF ESTHERVILLE.

SJT
Local storm report, Jul 4, 1:34 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0134 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    ALGONA                    IA   60 MPH TSTORM WIND
07/04/03   KOSSUTH

SJT
Special weather statement, Jul 4, 2:17 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
217 AM CDT FRI JUL 4 2003

IAZ004-005-015-023-024-040900-

...SEVERE THUNDERSTORM WATCH #629 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  EMMET                 HUMBOLDT              KOSSUTH
  PALO ALTO             POCAHONTAS

IAZ006-016-025-033>036-044>048-040900-

...SEVERE THUNDERSTORM WATCH #629 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  BOONE                 CALHOUN               CARROLL
  CRAWFORD              GREENE                HAMILTON
  HANCOCK               SAC                   STORY
  WEBSTER               WINNEBAGO             WRIGHT

MYERS
Local storm report, Jul 4, 2:22 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0222 AM CDT FRI JUL 04 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0215 AM     MASON CITY               IA       58 MPH TSTORM WIND
07/04/2003  CERRO GORDO

MYERS
Local storm report, Jul 4, 2:41 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0241 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    BELMOND                   IA   WIND DAMAGE
07/04/03   WRIGHT                         2 LARGE TREES DOWN 21/2 TO
                                          3 FT IN DIAMETER.  POWER
                                          OUTAGES AT THE EAGLE GROVE
                                          AIRPORT AND GOLDFIELD.

0145 AM    6 SE FOREST CITY          IA   60 MPH TSTORM WIND
07/04/03   HANCOCK

0146 AM    LAKE MILLS                IA   WIND DAMAGE
07/04/03   WINNEBAGO                      TREES DOWN IN LAKE MILLS.

0205 AM    MANLEY                    NE   60 MPH TSTORM WIND
07/04/03   CASS

1237 AM    6 N RUTHVEN               IA   65 MPH TSTORM WIND
07/04/03   PALO ALTO

1252 AM    ESTHERVILLE               IA   59 MPH TSTORM WIND
07/04/03   EMMET

0206 AM    HAMPTON                   IA   WIND DAMAGE
07/04/03   FRANKLIN                       LARGE TREE DOWN IN
                                          HAMPTON.

SJT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:21 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto54 min
Jul 4, 12:24 AM CDTSevere Thunderstorm WarningDMXSac51 min
Jul 4, 12:32 AM CDTSevere Thunderstorm WarningDMXPocahontas43 min
Jul 4, 12:54 AM CDTSevere Thunderstorm WarningDMXKossuth61 min
Jul 4, 12:59 AM CDTSevere Thunderstorm WarningDMXCalhoun46 min
Jul 4, 1:22 AM CDTSevere Thunderstorm WarningDMXHancock, Winnebago53 min
Jul 4, 1:43 AM CDTSevere Thunderstorm WarningDMXWright47 min
Jul 4, 1:48 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth42 min
Jul 4, 1:55 AM CDTSevere Thunderstorm WarningDMXFranklin50 min
Jul 4, 2:17 AM CDTSevere Thunderstorm WarningDMXButler43 min
Jul 4, 2:52 AM CDTSevere Thunderstorm WarningDMXBlack Hawk53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.